Winter Storm, Cottonwood
- When
- March 12, 4:00 PM CST to March 13, 8:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches was accompanied by increasing winds which gusted to around 35 mph. The winds caused low visibilities in blowing snow during the latter part of the snowfall.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 4 to 8 inches was accompanied by increasing winds which gusted to around 35 mph. The winds caused low visibilities in blowing snow during the latter part of the snowfall. Drifting snow also added to travel problems. Several schools cancelled or delayed classes for a day, and some businesses also closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 12, 10:50 AM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CST SUN MAR 12 2006
.DISCUSSION...WILL BE MAKING CHANGES TO CURRENT ADVISORIES AND
WARNINGS. +SN NOW IN PORTIONS OF CNTRL AND SW SD BEGINNING TO
EXTENDED INTO THE NWRN CWA...HON AREA. BOTH GFS AND NAM HAVE A
REASONABLE GRASP WITH AROUND A HALF INCH OF QPF THROUGH 00Z THIS
EVENING...WILL BE UPGRADING THIS AREA TO A WINTER STORM WARNING. ONE
CAVEAT IS WITH REGARDS TO AVAILABILITY OF MOISTURE...DYNAMIC LOOK
GREAT WITH THIS SYSTEM...HOWEVER SRN REACHES OF THE CWA STILL HAVING
A TOUGH TIME SATURATING...PARTICULARLY DUE TO CONVECTION ACROSS NE
KS AND ERN NEBRASKA. BEST FRONTOGENETIC BAND WILL SHIFT FROM EAST
WEST ORIENTED TO MORE NORTH SOUTH THIS EVENING...BOTH NAM AND GFS
SET BAND NEAR TO JUST EAST OF I-29 AFTER 00Z AND THEN SLIDES EAST
OVERNIGHT. SOME OF THE WORST CONDITIONS MAY OCCUR ACROSS SW MN LATE
TONIGHT WITH COMBINATION OF SNOW AND STRONG NRLY WINDS. WINDS WILL
INCREASES IN EARNEST THIS EVENING A SURFACE LOW INTENSIFIES AND
GRADIENT INCREASES. WILL CONTINUE WITH WINTER STROM WARNING FOR THE
NE CWA...EXTENDING THROUGH 9AM MONDAY WITH WRAP AROUND PRECIP AND
STRONG WINDS. WINTER WEATHER ADVISORY FOR NW IA THROUGH SAME TIME
PERIOD...AS SNOW AMOUNTS ARE EXPECTED TO BE LESS.
&&
.PREV DISCUSSION...
STRONG UPPER LEVEL WAVE WORKING INTO AZ EARLY THIS MORNING...AND
WILL SPREAD ONTO THE PLAINS THIS AFTERNOON. MODELS CONTINUE TO BE
VERY CONSISTENT IN PLACEMENT OF MAIN UPPER LEVEL DYNAMICS. STRONGEST
300-400MB DIV Q MOVES FROM NORTHEAST COLORADO AT 12Z INTO NORTHWEST
IOWA AT 00Z. SAME GOES FOR THE TROP HEIGHT...WITH TROP HEIGHT JUST A
LITTLE FARTHER SOUTH THAN MAIN QG FORCING. CONVECTIVE CLOUDS/LIGHT
PRECIP BREAKING OUT OVER NORTHERN KS/SOUTHERN NE COINCIDENT WITH
800-750MB INSTABILITY AND INITIAL PUSH OF UPPER LEVEL DYNAMICS ONTO
THE PLAINS. AT THIS TIME...WILL BE GEARING HEAVIEST PRECIPITATION
TOWARDS THE 800-750MB LAYER...WHICH SHOWS A TREMENDOUS AMOUNT OF
INFERRED INSTABILITY ADVECTION LATE THIS AFTERNOON AND EVENING ALONG
WITH WHAT APPEARS TO BE GREAT INTERACTION WITH UPPER LEVEL DYNAMICS.
WILL FOLLOW THE TEMPERATURE GRADIENT MAGNITUDE VS. FRONTOGENESIS AS
FRONTOGENESIS SEEMS TO HAVE A LOT OF NOISE AND...ESPECIALLY ON THE
GFS...IS CONTAMINATED BY CONVECTION. LOOKING AT THE ENSEMBLE
PROBABILITY OF GREATER THAN A HALF AN INCH...WHICH APPEARS TO BE
HEAVILY WEIGHTED BY THE ETA MEMBERS...PLACES A 90% CHANCE FOR
GREATER THAN A HALF AN INCH OF QPF FOR SW MN AND EXTREME EASTERN SD
LATE THIS AFTERNOON THROUGH ABOUT 12Z MONDAY MORNING. SO...100 POPS
FOR A HUNDRETH LOOK PRETTY GOOD.
WHICH BRINGS US TO THE POTENTIAL FLY IN THE OINTMENT...ALWAYS SEEMS
TO BE ONE AND PROBABLY ALWAYS WILL BE ONE...POTENTIAL CONVECTION TO
THE SOUTH. GFS REALLY BLOWS UP CONVECTION THIS MORNING OVER
NORTHEAST KS...THEN FEEDS THIS NORTHEAST INTO WESTERN IOWA. LOOKING
OVER LOW LEVEL FRONTAL POSITIONS/TEMPERATURE GRADIENTS...BELIEVE
THAT THE GFS AND TO SOME EXTENT THE ETA MAY BE OVERDOING FRONTAL
FORCING BELOW ABOUT 850MB. FRONTOGENESIS JUST BLOWS UP FROM ALMOST
NOWHERE IN NORTHEAST KS THIS MORNING...EVEN THOUGH MAIN UPPER LEVEL
DYNAMICS TO THE NORTH AND WEST. WHILE THE LOW LEVEL FRONTAL FORCING
WILL INCREASE IN RESPONSE TO INCOMING WAVE...BELIEVE THAT UPPER
LEVEL DYNAMICS WILL HINDER A LARGE OUTBREAK LIKE THE GFS SUGGESTS.
ALSO WORKING AGAINST THIS CONVECTION IS THE ONGOING CONVECTION OVER
MO/AK...WHICH MAY DEPLETE LOW LEVEL MOISTURE FOR A LITTLE WHILE
BEFORE MAIN MOISTURE FLUX OCCURS LATE MORNING/AFTERNOON WITH MAIN
WAVE. SFC DEW POINTS INTO THE MID 30S AS FAR SOUTH AS SOUTHERN KS
AND HILLSBORO PROFILER NEAR ICT SHOWING WINDS IN THE LOWEST 1000
METERS FROM THE EAST...WITH BEST MOISTURE ADVECTION BELOW 1500
METERS FOCUSING INTO CENTRAL AND WESTERN KANSAS.
SO...WILL AIM FOR A MAX OF 8-10 INCHES IN HEART OF HEAVY SNOW
BAND...WITH A MORE WIDESPREAD 5 TO 8 INCHES IN REMAINDER OF WARNING
AREA.
AFTER THIS...SHOULD MAINTAIN BELOW NORMAL TEMPERATURES AND DID NOT
CHANGE GOING FORECAST HIGHS/LOWS VERY MUCH.
WEDNESDAY CONTINUES TO LOOK INTERESTING AS WELL...AND WILL GO AHEAD
AND BUMP POPS UP ABOUT 10 OR 20 PERCENT. NOTHING FANCY AS CURRENTLY
DEALING WITH TODAYS STORM.
&&
.AVIATION...MAJOR WINTER STORM TO AFFECT TAF LOCATIONS DURING
FORECAST PD. VFR AT ALL THREE TAF LOCATIONS AT 12Z WILL LOWER TO
MVFR CIGS/PCPN BY 18Z...THEN IFR TO LOW IFR AFT 21Z IN
CIGS/VSBY/PCPN. IFR CONDS TO EXTEND BEYOND 13/00Z IN WIDESPREAD SN
AND BLWG SN...ESPECIALLY ARND KFSD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM CST
MONDAY FOR IAZ001-IAZ002-IAZ003-IAZ012.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
MONDAY FOR IAZ013-IAZ014-IAZ020-IAZ021-IAZ022-IAZ031-IAZ032.
MN...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM CST
MONDAY FOR
MNZ071-MNZ072-MNZ080-MNZ081-MNZ089-MNZ090-MNZ097-MNZ098.
NE...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM CST
MONDAY FOR NEZ013
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
MONDAY FOR NEZ014
SD...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON UNTIL 4 AM CST
MONDAY FOR SDZ062-SDZ067-SDZ066-SDZ069-SDZ070-SDZ071.
WINTER STORM WARNING UNTIL 6 AM CST MONDAY MORNING
SDZ038-SDZ039-SDZ040-SDZ050-SDZ052-SDZ053-SDZ054-
SDZ055-SDZ056-SDZ057-SDZ058-SDZ059-SDZ060-SDZ061-
SDZ063-SDZ064-SDZ065-SDZ068.
LIEBL/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1021 AM CST SUN MAR 12 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1021 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... RAIN SHOWERS WITH A COUPLE OF THUNDERSTORMS MAY DRIFT NORTHEASTWARD INTO NORTHWEST IOWA DURING THE MIDDLE OF THE DAY. ANY THUNDERSTORM ACTIVITY THIS FAR NORTH SHOULD NOT BE SEVERE. WINTER WEATHER... A POWERFUL WINTER STORM IS TAKING SHAPE ACROSS THE WESTERN PLAINS... AND WILL MOVE EASTWARD THIS AFTERNOON AND TONIGHT. 6 TO 12 INCHES OF SNOW WILL FALL OVER MUCH OF THE WINTER STORM WARNING AREA...WHICH ENCOMPASSES THE SOUTHEAST QUARTER OF SOUTH DAKOTA...SOUTHWEST MINNESOTA...DIXON COUNTY IN NORTHEAST NEBRASKA...AND EXTREME NORTHWEST IOWA. THE WINTER STORM WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY MORNING. IN ADDITION...A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR THE PARTS OF NORTHWEST IOWA WHICH ENCOMPASS SIOUX CITY...STORM LAKE AND SPENCER... AS WELL AS DAKOTA COUNTY NEBRASKA. IN THIS AREA...AREAS OF RAIN WILL LIKELY CHANGE OVER TO A WINTERY MIX DURING THE LATE EVENING HOURS TO AROUND MIDNIGHT. THEN A CHANGEOVER TO SNOW WILL TAKE PLACE AFTER MIDNIGHT PRODUCING 2 TO 4 INCHES THROUGH MID MORNING MONDAY. THE WINDS WILL ALSO BECOME VERY STRONG ON THE BACKSIDE OF THE LOW PRESSURE SYSTEM TONIGHT AND MONDAY...PRODUCING BLOWING AND DRIFTING SNOW...AND SOME WHITEOUT CONDITIONS AT TIMES IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW PRESSURE WILL MOVE THROUGH THE CENTRAL PLAINS ON WEDNESDAY AND WEDNESDAY NIGHT...BRINGING ANOTHER SHOT AT MEASURABLE SNOWFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER BE AWARE THAT SPOTTERS MAY GET CALLED FOR SNOWFALL AMOUNTS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW SIOUX FALLS 43.54N 96.73W
03/12/2006 M2.5 INCH MINNEHAHA SD OFFICIAL NWS OBS
0205 PM SNOW CANTON 43.30N 96.58W
03/12/2006 E1.5 INCH LINCOLN SD PUBLIC
0215 PM SNOW HUMBOLDT 43.65N 97.07W
03/12/2006 E2.0 INCH MINNEHAHA SD TRAINED SPOTTER
0218 PM SNOW WORTHINGTON 43.63N 95.60W
03/12/2006 E4.0 INCH NOBLES MN BROADCAST MEDIA
0220 PM SNOW LUVERNE 43.65N 96.21W
03/12/2006 E2.5 INCH ROCK MN TRAINED SPOTTER
0223 PM SNOW MADISON 44.01N 97.11W
03/12/2006 E1.5 INCH LAKE SD LAW ENFORCEMENT
0238 PM SNOW HERON LAKE 43.80N 95.32W
03/12/2006 E3.0 INCH JACKSON MN TRAINED SPOTTER
&&
TRMThe national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497852, 5497853, 5497854, 5497855, 5497856, 5497857, 5497858, 5497859.